Colorado, 2006

Lightning Strike in Colorado, May 19, 2006

May 19, 2006 · NWS PUB · 1 event in 1 county or zone

A triple-wide mobile home was struck by lightning and burned to the ground. It was a total loss.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A triple-wide mobile home was struck by lightning and burned to the ground. It was a total loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 3:12 AM MST, 9 hours 13 minutes earlier.

Area forecast discussion, May 19, 3:12 AM MST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
412 AM MDT FRI MAY 19 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...A LITTLE MORE THUNDERSTORM ACTIVITY...BUT ALSO WARMER...

AXIS OF LARGE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE GREAT
BASIN TODAY AND THEN SHIFT EAST OVER WESTERN COLORADO TONIGHT.
CENTER OF UPPER HIGH IS OVER ARIZONA/WESTERN NEW MEXICO.  CLOCKWISE
CIRCULATION AROUND THE HIGH CENTER WILL ROTATE A FAIR AMOUNT OF
MID/UPPER LEVEL MOISTURE ACROSS COLORADO THIS AFTERNOON/EVENING.

A LOOK AT WATER VAPOR PICTURES THIS MORNING...AND PRECIPITABLE WATER
(PW) VALUES FROM THE 00Z UPPER AIR RUN FROM LAST EVENING SUGGESTS
THIS NEXT WAVE OF MOISTURE COULD BE A LITTLE WETTER THAN ON THURSDAY.
PW VALUES ACROSS THE GREAT BASIN LAST EVENING WERE ALL ABOVE
100%...AND WATER VAPOR PICTURES THIS MORNING SHOW THIS LOBE OF
MOISTURE WORKING TOWARD COLORADO.  KGJT LOOKS JUST ON THE EASTERN
EDGE OF THE RICHER MOISTURE AT THE PRESENT TIME.  THEIR PW WAS AT
112% OF AVERAGE LAST EVENING.  THE LOWER LEVELS ACROSS SOUTHERN
COLORADO STILL REMAIN PRETTY DRY...WITH DEWPOINTS GENERALLY IN THE
UPPER 20S TO MID 30S.  HOWEVER...THERE MAY BE ENOUGH MOISTENING
FROM ELEVATED CONVECTION TO KEEP DEWPOINTS UP A LITTLE FROM PREVIOUS
DAYS.  MAYBE A LITTLE MORE RAINFALL REACHING THE GROUND...BUT STILL
NOT A LOT YET.  MAIN CONCERNS WILL CONTINUE TO BE LIGHTNING AND
STRONG GUSTY WINDS.

SPEAKING OF LIGHTNING AND GUSTY WINDS...WHAT ABOUT THE FIRE WEATHER
THREAT?  THERE WILL BE THE RISK OF ISOLATED DRY LIGHTNING AND LOCAL
WIND GUSTS ASSOCIATED WITH THUNDERSTORMS.  OTHERWISE...WINDS REALLY
DONT LOOK LIKE THEY WILL MAKE CRITERIA...AND SURFACE RHS LOOK
MARGINAL.  WITHOUT BETTER COVERAGE OF DRY LIGHTNING...OR STRONGER
WINDS...CANNOT SUPPORT A FIRE WEATHER HIGHLIGHT AT THIS TIME.

ONE MORE CHALLENGE TODAY IS THE TEMPERATURES.  NAM12 MET GUIDANCE
IS PRETTY HIGH...MID TO UPPER 90S ACROSS THE SOUTHEAST PLAINS (MID
80S COLORADO SPRINGS).  BASED ON THE EXPECTED INFLUX OF MID/UPPER
LEVEL MOISTURE...THESE VALUES LOOK A LITTLE HIGH.  A DECREASE IN
SOLAR INSOLATION...AND AN INCREASE IN THE AMOUNT OF COOL
THUNDERSTORM OUTFLOW AROUND...SHOULD TAKE THE EDGE OFF THE TEMPS
A LITTLE.  SO...BROUGHT READINGS DOWN A FEW DEGREES...FOLLOWING
THE GFS40 GUIDANCE INSTEAD OF THE NAM12. LW

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

LONG TERM CONCERNS INCLUDE POPS THROUGH THE WEEKEND ALONG WITH
INCREASING FIRE DANGER EARLY IN THE WEEK.

SATURDAY-SUNDAY...WEST TO SOUTHWEST FLOW ALOFT SLOWLY INCREASES
THROUGH SUNDAY...AS UPPER LEVEL RIDGE AXIS ACROSS THE FOUR CORNERS
REGION SLIDES ACROSS THE STATE. WITH MOISTURE TRAPPED UNDER THE
RIDGE...STEEP LAPSE RATES AND MINOR EMBEDDED DISTURBANCES IN THE
FLOW...SHOULD SEE BETTER COVERAGE OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN. THERE LOOKS TO
BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS AS
WELL...WITH THE WESTERLY FLOW ALOFT ALLOWING STORMS TO ROLL OFF THE
HIGHER TERRAIN AND ACROSS THE PLAINS WHERE MODELS ARE INDICATING
INCREASING LOW LEVEL MOISTURE WITH SOUTH TO SOUTHEAST FLOW
DEVELOPING AS SFC HIGH PRESSURE BUILDS ACROSS THE CENTRAL AND
SOUTHERN HIGH PLAINS. WITH WARM AIR ALOFT (H7 TEMPS +10C TO +14C)
UNDER THE RIDGE...SHOULD CONTINUE TO SEE WELL ABOVE SEASONAL
TEMPERATURES...THOUGH WITH AFTERNOON CLOUDS AND INCREASING LOW LEVEL
MOISTURE...HAVE TEMPERED CURRENT GRIDS.

MONDAY-TUESDAY...MODELS STILL HAVING TROUBLE WITH STRENGTH AND
TIMING OF NEXT PAC NW SYSTEM DIVING ACROSS THE WEST COAST...HOWEVER
THERE SEEMS TO BE SOME CONSENSUS OF A SLIGHTLY SLOWER AND MORE
NORTHERN TRACK...WITH UPPER TROUGH LIFTING OUT ACROSS THE GREAT
BASIN MONDAY AND ACROSS THE NORTHERN ROCKIES ON TUESDAY. CRITICAL
FIRE WX CONDITIONS STILL LOOKS POSSIBLE ACROSS THE REGION MONDAY
AS WARM...DRY AND BREEZY TO WINDY CONDITIONS DEVELOP AHEAD OF
STANDUP PAC FRONT MOVING ACROSS THE ROCKIES. CRITICAL FIRE WX
CONDITIONS ALSO POSSIBLE TUESDAY AS BREEZY WESTERLY WINDS CONTINUE
BEHIND SYSTEM...HOWEVER SHOULD SEE SLIGHTLY COOLER TEMPS. HAVE KEPT
SLIGHT POPS ACROSS THE REGION ON MONDAY...WITH POSSIBLE DRY LINE
DEVELOPING ACROSS THE EASTERN PLAINS.

WEDNESDAY-THURSDAY...FLAT UPPER LEVEL RIDGING TO KEEP WARM AND DRY
WESTERLY FLOW IN PLACE ACROSS THE AREA THROUGH THIS PERIOD. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/23
Hazardous weather outlook, May 19, 5:30 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT FRI MAY 19 2006

COZ058>089-093>099-201230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND
IMMEDIATE ADJACENT PLAINS THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM THUNDERSTORMS WILL BE LIGHTNING AND GUSTY WINDS UP
TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND
EASTERN PLAINS DURING THE AFTERNOON AND EARLY EVENING HOURS SATURDAY
THROUGH MONDAY...WITH CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
AROUND 40 MPH THE MAIN THREATS FROM STORMS.

CRITICAL FIRE WEATHER CONDITIONS MAY ALSO BE POSSIBLE MONDAY
ACROSS THE REGION...WITH WARM TEMPERATURES AND BREEZY AFTERNOON
CONDITIONS AHEAD OF PASSING WEATHER SYSTEM COULD LEAD TO EXTREME
FIRE BEHAVIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pueblo

When
May 19, 12:25 PM MST
Where
Pueblo County, 7 mi NE of Beulah
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508279.